news

Can Some Drugs Cause Neuropathy?

Samadhi Marketing Collaborator

Did you know that peripheral neuropathy can, in some cases, actually be a side effect of some medications?

Peripheral neuropathy is a symptom of nerve damage that happens on the outside of an individual’s brain or spinal cord, in a network known as the peripheral nerves.

Perhaps surprisingly, these same neuropathy symptoms can also be the result of some medications, due to the fact that particular drugs can actually cause some nerve damage as a side effect of their use.  

The use of these specific medications indirectly leads to neuropathy, as the nerve damage which has occurred overlaps with the sensations one feels when suffering from neuropathy on its own. 


While it may be unavoidable to cease taking these drugs in order to prevent your further neuropathy symptoms- (those prescription medications are most likely very necessary to manage another condition you're treating)- It can still be helpful to shine some light on the topic, and understand that what you're coping with is a side effect, and not a condition within itself.     

Here, we'll take a look into the types of conditions that require drugs in their treatment that can potentially lead to neuropathy. We'll zero in on what signs to look out for, and how to assess yourself for common symptoms that may be a result of you taking a prescription medication... 

Common Signs and Symptoms of Neuropathy


In the event that you ever feel any weakness, pain, or numbness in your extremities, it's important that you assess yourself for peripheral neuropathy, and seek medical advice without delay. 

Being aware of and informed on your symptoms will give you the ability to relay these details to your doctor.

This will be key in assisting your medical professionals in determining the cause of your neuropathy, so they can assess whether the medications you are taking may be causing it.

Some signs and symptoms of peripheral neuropathy include:

  • Sensitivity to touch
  • Heat intolerance
  • Throbbing or sharp pain
  • Gradual onset of numbness
  • Pricking and tingling in your hands and/or feet
  • Muscle weakness
  • Paralysis
  • Alterations in blood pressure
  • Dizziness or feeling lightheaded
  • Excessive sweating, or the inability to sweat
  • Loss of coordination
  • Pain during activities that do not normally illicit pain

If you have any of these neuropathy symptoms, see a doctor immediately.

So, what sort of conditions require drugs in their treatment plans that could potentially cause peripheral neuropathy as a side effect? 

Conditions Whose Medications Can Lead to Neuropathy

Autoimmune Diseases 

In some cases, drugs to treat autoimmune diseases such as lupus, celiac disease, multiple sclerosis, and polymyalgia rheumatica, have been reported to illicit nerve damage that results in a decrease or loss in sensation or even movement in some areas of the body.

Usually, the effects of the peripheral neuropathy will go away once the medication is reduced or eliminated.

Infectious Diseases 

Although infectious diseases such as singles, HIV, and Lyme disease can cause neuropathy symptoms on their own, it's ironic that in some cases, it's actually the drug used to treat these medical issues that may cause neuropathy side effects. 

Hypertension (High Blood Pressure)

It is known that when blood pressure stays elevated for a long period of time, this may cause peripheral neuropathy.

However, blood pressure medication is also known to lead to the condition as a side effect because it can potentially damage the nerve sites due to decreased blood flow to the extremities or a pause in nerve transmission due to depletion or loss of minerals. 

Cancer

Depending on the type of chemotherapy or cancer treatment that is given to a patient, the potential for it to cause neuropathy is there.

While the drug’s purpose is to kill off cells that cause cancer, it can sometimes impact the the nerves that connect the spinal cord to internal organs, muscle, and skin.

 

 

Do keep in mind that whether or not you are taking these prescription drugs does not guarantee that you will in fact develop peripheral neuropathy.

You can experience symptoms from peripheral neuropathy for a wide variety of reasons, which is why it's so important that you seek medical attention for any pain or symptoms of the condition.
 


If you are managing one of the above conditions and are also experiencing peripheral neuropathy symptoms, chat to your doctor about the potential for adjusting your dose or seeking an alternative- While it's important to effectively manage your condition, it's certainly worth discussing your options when it comes to increasing your quality of life.

You never know, your doctor may have some ideas for an easy solution that will improve your wellbeing overall! 

Your health is paramount- Stay informed and aware.

Kristina

Slabway Wellness Consultant

 

 

 


Older Post Newer Post